MEDTRONIC NEUROMODULATION INTELLIS; STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF
Back to Search Results |
| Model Number |
97725 |
| Medical Device Problem Code |
Migration or Expulsion of Device (1395)
| Health Effect - Clinical Codes |
Muscle Weakness/Atrophy (1967); Pain (1994); Paralysis (1997); Numbness (2415); Ambulation or Postural Difficulties (2544)
| Date of Event |
10/08/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Other relevant device(s) are: product id: 977d260, serial/lot #: (b)(4), ubd: 03-aug-2022, udi#: (b)(4).If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Information was received from a consumer via a manufacturer representative regarding a trial patient.It was reported that the consumer called on the last day of the trial at the completion of the 7 day trial and stated that they could not move their right foot.The patient went to the emergency department.An x-ray was taken later that morning and indicated that the lead had migrated.The lead was removed and was discarded by the hospital.It was unknown if the issue of the patient's right foot not being able to move has resolved.No further complications were reported.
Additional Manufacturer Narrative
Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information was received from a health care provider regarding the patient.It was reported that the patient presented to the emergency department at (b)(6) on (b)(6), 2018 and was sent to the observation unit, but not admitted to the hospital.X-rays were performed, and the lead was confirmed to have migrated to t7 and to the right.The patient was experiencing numbness and weakness in the right leg.The lead was pulled, and the symptoms resolved, so the patient was discharged on (b)(6), 2018.There were no further complications reported or anticipated.
Additional Manufacturer Narrative
Concomitant products: product id: 977d260, serial# (b)(4), product type: screening device.Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information was received from a healthcare provider (hcp) reporting that the trial patient¿s diagnosis or indication for their scs (spinal cord stimulation) therapy was post laminectomy syndrome.It was reported that the patient¿s response to their stimulation therapy was a significant decrease in pain.The doctor¿s response regarding the relationship between the lead migration and the paralysis was over ¿stim/time¿ (word was illegible and following-up for clarification) it was not allowing them to move.The lead was pulled, and the symptoms resolved.No further complications were reported/anticipated.Additional information regarding the patient¿s medical history, medical records from the lead placement procedure and records related to the patient¿s post-operative course were requested but were not provided.It was reported that information regarding the patient¿s er visit (er admission records, assessment, diagnostics, surgical dictations etc.) were available via the university ¿hospital¿ additional follow-up was performed to obtain this information.No further complications were reported/anticipated.
Event or Problem Description
Medical records were provided by the hcp from the patient's hospital visit from (b)(6) 2018.The patient was seen last monday for trial placement of a single spinal cord stimulator lead.They presented to the office friday to check in on her progress and was reprogrammed to optimize coverage.The patient left the office that day with better coverage of her spinal cord stimulation as well as improved pain relief, at that time she described no dysesthesia, weakness or exacerbation of pain.The patient began having right sided numbness last night and they had a pain stimulator that "might need to be removed." the patient had a previous medical history of post laminectomy syndrome, s/p lumbar nerve stimulator, ra and sarcoid on chronic prednisone presenting with leg pain and difficulty moving right ( r ) lower extremity.Per patient, it started last night with leg pain last night at rest, described as sharp exacerbated by walking associated with feeling of difficulty moving distal portion of l leg and new onset numbness.Endorses chronic r leg pain.Went to pain management clinic today and they referred to the emergency department (ed) for emergent evaluation.Addition previous medical history was noted per orthopedics - lumbar pseudoarthrosis l4 - ls and possibly at l3 - l4, proximal and distal adjacent segment breakdown with significant stenosis, and both coronal and sagittal plane deformity.Past medical history was noted to include the following diagnosis: arthritis, cataract, diabetes mellitus type ii that was controlled with no complications, essential hypertension, gastroesophageal reflux disease, general symptom, musculoskeletal symptom.Past surgical history included cataract implant, lumbar surgery, and lumbar laminectomy.Denies any history of loss of bowel or bladder control, saddle paresthesia, infection/fever or focal deficits.Denies use of any anticoagulants at this time.The patient had no loss of balance or significant increase in pain.The patient reported a decreased ability to give themselves glaucoma drops due to decreased shoulder range of motion which was limited around 80 degrees due to arthritic pain.They had complaints of blurry vision.Neurological testing showed that r 4+/5 lower extremity leg dorsiflexion, anathesia of dorsum of foot, straight leg raise test (slr) causes neuropathic pain; no appreciable deficit on l leg.The patient was evaluated by a physical and occupational therapists for unsteady gait.X-ray of the thoracic and lumbar spine was to evaluate for lead migration.There were no comparisons available.There is a dorsal nerve stimulator that appears to enter the spinal canal at t11-t12 and ascends up to the level of t7.Alignment is maintained.There is mild multilevel osteophytic lipping of the thoracic spine.Patient is status post placement of bilateral rod and pedicle screw at l3-l5 with an intervertebral disc spacer at l3-l4 level.There is dextro scoliosis of the upper lumbar spine with levoscoliosis of the lower lumbar spine.Lumbar lordosis is maintained.There is intervertebral disc space narrowing at l2-l3 level.It was reported that the patient was a fall risk.Review of the following was performed: constitutional: negative for chills, fatigue and fever.Hent: negative for congestion, ear pain, facial swelling and trouble swallowing.Eyes: negative for photophobia and visual disturbance.Respiratory: negative for chest tightness, shortness of breath and wheezing.Cardiovascular: negative for chest pain and palpitations.Gastrointestinal: negative for abdominal distention, abdominal pain, diarrhea, nausea and vomiting.Genitourinary: negative for dysuria and flank pain.Musculoskeletal: positive for arthralgias, gait problem and myalgias.Negative for neck pain and neck stiffness.Skin: negative for color change, pallor and wound.Neurological: positive for weakness and numbness.Negative for light-headedness and headaches.Psychiatric/behavioral: negative for agitation and behavioral problems.All other systems reviewed and are negative.Assessment was that the patient had right le pain status post recent placement of a lumbar nerve stimulator.The patient presents with decreased right le pain and able to demonstrate ambulation and stair negotiation with a cane with independence.The patient does fatigue with long distance ambulation; however, they were noted to be safe for house hold distances using a cane and was reported in medical records to be safe for discharge.The patient was noted to have been provided pain medication and steroids.A further note stated that the patient had a normal steroid dose that they took at home.The spinal cord stimulator was reported as removed.It was confirmed that there was no paraspinal tenderness around lead insertion site, area is clean dry and had no signs of exudate or erythema.There was a lack of overt neurologic deficit, unilateral symptoms and lack of axial pain/tenderness concern of epidural hematoma is unlikely.A stat x-ray is suggestive of cephalad lead migration which may have grossly changed the patient's stimulation target and caused irritation to the right lower lumbar nerve roots.The trial stimulator lead was removed atraumatically and the area was cleaned with alcohol and a sterile bandage placed.There were no signs of purulence, exudate or infection.The trial leads were removed on (b)(6) 2019.The day after removal the patient stated that they were feeling better and had no complaints of weakness or numbness in their right leg.The record noted that the patient would be started on a steroid taper in addition to their chronic prednisone to help minimize any degree of nerve irritation potentially caused by overstimulation or lead migration.There were no further complications reported or anticipated.
Additional Manufacturer Narrative
Continuation of d11: product id 977d260 lot# serial# (b)(4), explanted: product type screening device.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.